Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 339, NWS Atlanta, GA

August 30, 2020Dooly County, Houston County, Macon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2020, 4:40 PM EDT for Dooly County, Houston County, Macon County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2020, 4:40 PM EDT (20:40 UTC)
Expired
Aug 30, 2020, 5:15 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dooly County, GA, Houston County, GA, Macon County, GA

The radar

The Robins AFB radar (KJGX), 62 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:25 PM EDTTSTM WND DMG1 Nne Unadilla, GATREE DOWN NEAR HARMON PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS52 KFFC 302040
SVRFFC
GAC093-153-193-302115-
/O.NEW.KFFC.SV.W.0339.200830T2040Z-200830T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
440 PM EDT Sun Aug 30 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  East central Macon County in west central Georgia...
  North central Dooly County in central Georgia...
  Southwestern Houston County in central Georgia...

* Until 515 PM EDT.

* At 440 PM EDT, a severe thunderstorm was located near Henderson, or
  11 miles southwest of Perry, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Unadilla, Elko, Moss Oak, Grove Park and Henderson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3234 8403 3244 8393 3242 8371 3231 8363
      3224 8371 3221 8385 3225 8394
TIME...MOT...LOC 2040Z 299DEG 1KT 3233 8385 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:25 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 30, 3:25 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Sun Aug 30 2020

.SHORT TERM /Tonight through Monday Night/...

Showers and thunderstorms beginning to develop across the area
but for the most part benign in nature thus far. This should
change with time as both coverage and intensity are on the uptick
slightly given already present CAPE values in excess of 3000 J/KG
and precipitable water values of 1.7 to 2.0 inches.

In addition, shortwave will progress through the Tennessee Valley
and into North GA allowing for further enhancement of the
activity but slanted more towards this evening and the first half
of the overnight. Given the more west to east translation of the
shortwave, will maintain likely pops for the NE corner of the
forecast area well into the overnight period.

Depending on coverage and who sees the most rain, could see some
reduced vsbys overnight as well but anticipate continued showers
to keep most of this in check and predominantly a low cloud type
of night with continued warm temps in the lower 70s.

We will be on the back side of the initial shortwave for the first
half of Monday but another strong shortwave looks to impact the
area late in the day. Will be more difficult to shake the low
clouds on Mon so instability may be harder to come by. For this
reason, will stick closer to likely for the pops than categorical
but mid shift will need to look at closely for modification on
this. Precipitable water well over 2 inches says coverage will be
high but will just need some instability to match to realize
categorical.

Deese

&&

.LONG TERM /Tuesday through Sunday/...

An area of upper level high pressure is forecast to lift north
across the area on Tuesday putting us in fairly weak southwesterly
flow as several perturbations approach the area. Plus with
additional moisture across the area on Tuesday, chances for showers
and thunderstorms are in the chance pops range area-wide, mainly in
the afternoon and evening.

By Wednesday, slightly drier air is forecast across portions of
northern Georgia by both the GFS & ECMWF, allowing for just slight
chance pops across the north with chance pops across central
Georgia. This trend looks to continue into Thursday as we remain on
the periphery of the upper level high pressure. Models begin to
diverge by late Thursday early Friday as a front approaches the
area. While there are some timing differences and differences in the
amount of available moisture between the models, the front looks to
enter the area on Friday and stall across the area, allowing for
chance pops in the afternoon and evening daily through the weekend.

High temperatures through the extended are forecast to be in the
upper 80s and lower 90s, about 5 to 9 degrees above average. Most
notably, the heat indices are forecast to increase to Heat Advisory
(greater than 105 degrees) on Tuesday through Friday. Those who will
be spending time outdoor should take precautions against the heat.
We will continue to monitor these temperatures over the coming days.
Overnight lows are forecast to be in the 70s, around 6 to 10 degrees
above average.

Reaves

&&

.AVIATION... 18Z UPDATE...

After a morning of IFR, cigs have quickly risen across the
terminals but BKN conditions holding in, especially for ATL, MCN,
and CSG. SHRA beginning to develop west of the terminals but
going to try to hold off until 21Z for the TEMPO for the TSRA.
LIFR and IFR to return for the overnight period and affect all the
terminals aft 10Z. Another round of TSRA in the offing for Mon
afternoon and will start with a Prob30 for the ATL terminal. Winds
very light through the period and generally from the west.

//ATL CONFIDENCE...18Z UPDATE...

Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  86  72  90 /  40  60  40  40
Atlanta         73  85  73  91 /  40  60  40  50
Blairsville     68  79  67  84 /  60  70  50  40
Cartersville    73  83  71  89 /  50  70  40  50
Columbus        73  89  75  93 /  50  60  30  50
Gainesville     72  83  71  88 /  60  70  40  40
Macon           73  88  73  93 /  40  60  30  40
Rome            73  84  72  89 /  50  70  40  50
Peachtree City  72  86  72  91 /  40  60  30  50
Vidalia         73  89  75  94 /  20  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Reaves
AVIATION...Deese
Hazardous weather outlook, Aug 30, 3:01 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
301 PM EDT Sun Aug 30 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
301 PM EDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected today. Isolated
strong to severe storms are possible with damaging winds,
frequent lightning, and locally heavy rainfall, mainly across
north Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected Monday through
Saturday. A few storms may be strong with strong to damaging
winds, frequent lightning, and locally heavy rainfall. Heat
indices are expected to increase to Heat Advisory level on
Tuesday through Friday. Those outdoor should make sure to take
precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 4:17 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Sun Aug 30 2020

GAZ002-011-019-302045-
Chattooga GA-Walker GA-Floyd GA-
417 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WALKER AND
NORTHERN FLOYD COUNTIES UNTIL 445 PM EDT...

At 417 PM EDT...a strong thunderstorm was near Menlo, or near
Summerville...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Center Post, Subligna, Suttles
Mill, Cloudland, Berryton, Tidings, James H. Floyd State Park and
Armuchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3468 8523 3458 8513 3439 8518 3438 8548
      3447 8550 3458 8552
TIME...MOT...LOC 2017Z 257DEG 12KT 3451 8543

WIND...40MPH
Special weather statement, Aug 30, 4:22 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 PM EDT Sun Aug 30 2020

GAZ102-302100-
Stewart GA-
422 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 500 PM
EDT...

At 422 PM EDT...a strong thunderstorm was over Charles, or near
Lumpkin...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Richland, Troutman, Omaha, Charles, Westville, Brooklyn,
Louvale, Providence Canyon State Park and Kimbrough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3205 8506 3209 8504 3213 8506 3218 8501
      3220 8496 3221 8498 3222 8497 3222 8493
      3223 8492 3223 8482 3222 8480 3223 8480
      3223 8465 3218 8463 3216 8465 3215 8464
      3203 8464 3193 8468
TIME...MOT...LOC 2022Z 209DEG 16KT 3210 8483

WIND...40MPH
Special weather statement, Aug 30, 4:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
436 PM EDT Sun Aug 30 2020

GAZ093-095-302100-
Macon GA-Houston GA-
436 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON AND SOUTHWESTERN
HOUSTON COUNTIES UNTIL 500 PM EDT...

At 436 PM EDT...a strong thunderstorm was over Henderson, or 9 miles
southwest of Perry. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Marshallville, Moss Oak, Meadowdale, Winchester, Grove Park
and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3231 8400 3245 8397 3245 8383 3244 8383
      3244 8382 3245 8382 3245 8377 3235 8368
      3229 8381 3229 8390 3228 8390
TIME...MOT...LOC 2036Z 299DEG 1KT 3235 8382

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:17 PM EDTSpecial Weather StatementFFCChattooga28 min
Aug 30, 4:22 PM EDTSpecial Weather StatementFFCStewart38 min
Aug 30, 4:36 PM EDTSpecial Weather StatementFFCHouston24 min
Aug 30, 4:45 PM EDTSpecial Weather StatementFFCTaylor30 min
Aug 30, 4:46 PM EDTSpecial Weather StatementFFCTalbot29 min
Aug 30, 4:48 PM EDTSpecial Weather StatementFFCSumter27 min
Aug 30, 5:01 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski29 min
Aug 30, 5:13 PM EDTSpecial Weather StatementFFCMarion, Schley32 min
Aug 30, 5:14 PM EDTSpecial Weather StatementFFCChattooga31 min
Aug 30, 5:19 PM EDTSpecial Weather StatementFFCUpson41 min
Aug 30, 5:21 PM EDTSpecial Weather StatementFFCDade24 min
Aug 30, 5:31 PM EDTSpecial Weather StatementFFCUpson29 min
Aug 30, 5:47 PM EDTSpecial Weather StatementFFCMacon, Marion, Schley58 min
Aug 30, 6:29 PM EDTSpecial Weather StatementFFCTwiggs31 min
Aug 30, 6:31 PM EDTSpecial Weather StatementFFCJones29 min
Aug 30, 6:36 PM EDTSpecial Weather StatementFFCPolk24 min
Aug 30, 6:36 PM EDTSevere Thunderstorm WarningFFCClayton, Fulton26 min
Aug 30, 6:46 PM EDTSpecial Weather StatementFFCTroup29 min
Aug 30, 6:49 PM EDTSpecial Weather StatementFFCButts, Henry26 min
Aug 30, 7:09 PM EDTSpecial Weather StatementFFCJasper36 min
Aug 30, 7:31 PM EDTSpecial Weather StatementFFCGwinnett29 min
Aug 30, 7:41 PM EDTSpecial Weather StatementFFCCherokee34 min
Aug 30, 7:54 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Fulton23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.